Virginia, 2023Flooding and Damaging Wind in Virginia, February 17, 2023
February 17, 2023 · NWS RLX · 5 events in 2 counties and zones
Periods of heavy rainfall resulted from a progressing low pressure system and surface cold front late on February 16th into the 17th. As rain continued across southwest Virginia on the morning of the 17th, minor flooding was observed along local roads in Buchanan County into the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of heavy rainfall resulted from a progressing low pressure system and surface cold front late on February 16th into the 17th. As rain continued across southwest Virginia on the morning of the 17th, minor flooding was observed along local roads in Buchanan County into the afternoon hours. A strong thunderstorm passing through the area early that morning also resulted in a tree to be blown down in the town of Pearly.
Runoff from the excessive rainfall spilled into Cranes Nest River and Pound River during the overnight hours between February 16th and 17th, resulting in the rivers to rise out of their banks. Both of the river gages at these points observed the rivers cresting on the morning of the 17th and then finally returning to their banks a few hours later by the early afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 17, 12:58 AM EST, 17 minutes earlier.
Area forecast discussion, Feb 17, 12:58 AM EST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1258 AM EST Fri Feb 17 2023
.SYNOPSIS...
Rain and thunderstorms develop through tonight as low pressure
moves across from the west. Turning much colder Friday behind a
cold front. The weekend advertises dry and mild weather.
&&
.NEAR TERM /THROUGH TODAY/...
As of 1000 PM Thursday...
Radar imagery indicate rain showers still affecting extreme SW
VA, and the southern and central mountains of WV this evening.
Meanwhile, the rest of the area are echo free for the moment.
Therefore, adjusted down PoPs and removed thunder for the rest
of the night as all storms has dissipated.
It is uncertain how much rain can be provided by the upcoming
cold front. At a glance, limited convection is observed along
the front as it crosses east over OH. Strong winds behind the
front is likely to gust up to 26 knots along its path around
midnight.
As of 700 PM Thursday...
Widespread minor water issues has been reported across portions
of WV, and northeast KY. 1 to 3 inches of rain has fallen during
the last 24 hours across the area. The area remains saturated,
as additional showers move from the west along a cold front
overnight tonight. Therefore, a Flash Flood Watch remains in
effect through the overnight hours. Flood warnings remains in
effect for these areas as well.
As of 255 PM Thursday...
KEY POINTS...
* Rain continues through tonight as a front stalls across the
region. Localized flooding will be the main threat this
evening across much of the area.
* Potentially strong storms may develop this afternoon through
early tonight, the strongest storms will be west of the Ohio
River Valley.
*Gusty winds are expected to increase as a low approaches from
the west bringing gusty southerly winds tonight, changing out
of the west behind the frontal passage on Friday.
A Flood Watch was expanded across the area to cover the region
farther north and west. A few changes were made today to
increase precipitation chances and delay the onset of gusty
winds. All models are in fairly good agreement with an axis of
precipitation remaining along and east to west axis across the
region through late tonight. There is some uncertainty on the
end of precipitation, so adjustments may be needed to prolong
this event. Gusty southerly winds are expected to increase late
this afternoon and evening as the surface low is starting to
advance. Gusts are currently increasing out of the south with
gusts up to 20 mph across eastern Kentucky.
Thunderstorms are possible late this afternoon through early
tonight as a cold front/trough axis crosses to the mountains
from the west. The strongest storms are expected to occur across
eastern Kentucky and southeast Ohio.
Colder air advects behind the front changing rain over to snow
across the northeast mountains early Friday morning. Only minor
accumulations of snow are expected up to 1.5" inches along the
highest elevations.
Precipitation will largely diminish from the west by Friday
afternoon, however gusty winds continue.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
As of 116 PM Thursday...
Light snow shower activity across the mountains will gradually taper
off Friday night. High pressure will then build into the region for
the weekend, providing for dry conditions. Temperatures Saturday
will be near normal for this time of year.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1135 AM Thursday...
Warm and dry conditions will continue on Sunday, as surface high
slides off to the east, and southwesterly flow increases out
ahead of a quick moving shortwave, which will spread
precipitation, mainly in the form of light rain back into the
area. This will be followed by another low for Tuesday, that
depending on track and timing, could result in a brief wintry
mix, before changing over to all rain. Another low pressure
system is expected for the end of the extended.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 1246 AM Friday...
Most sites are generally bouncing between VFR and upper-end MVFR.
However, widespread rain showers are continuing to produce
MVFR/IFR conditions along with gusty winds across SE OH, and
portions of WV. There are some embedded thunderstorms that are
moving NE out of eastern KY into the Tri-State Area that are
restricting VISBYs to IFR. A cold front will bring another line
of showers and thunderstorms entering from to the Middle Ohio
Valley in the ~06Z-07Z, spreading east and exiting the lowlands
after ~13Z today.
Expect brief periods of IFR conditions under heavy showers and
embedded thunderstorms until about ~12Z. Then, post rainfall
MVFR/IFR CIGs will stick around into the morning hours.
Afterwards, by the afternoon, expect improvement to VFR for
most sites. BKW and EKN may keep lingering MVFR CIGS
Strong gusty winds will develop as the front approaches from the
west starting between ~06Z-07Z. Wind gusts up to 28kts can be
expected along the front. Winds aloft increase as well up to 45
knots. Therefore, LLWS starting at HTS as strong west to
northwest winds aloft approaches from the west. The threat for
LLWS spreads north and east, in agreement with the NAM, NBM and
CWSU guidance and should exit from the area by ~09Z tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
FORECAST CONFIDENCE: Moderate.
ALTERNATE SCENARIOS: Timing and intensity of restrictions with
showers and storms could vary. Winds may vary in speed and
direction, especially around thunderstorms. Timing and location
of rain coverage may vary from the forecast. Timing and location
of improvement to VFR may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 02/17/23
UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
EST 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
CRW CONSISTENCY H H H L H M H H H H H H
HTS CONSISTENCY H H H M L M H H H H H H
BKW CONSISTENCY H H H M H H M H H H H L
EKN CONSISTENCY M H H H M H H M H H H H
PKB CONSISTENCY M M H M H H H H H H H H
CKB CONSISTENCY M M M M M H H H H H H H
AFTER 06Z SATURDAY...
No widespread IFR conditions expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 8 AM EST this morning for WVZ005>008-013>019-
024>030-033-034-039-515>523-525-526.
OH...Flood Watch until 8 AM EST this morning for OHZ086-087.
KY...Flood Watch until 8 AM EST this morning for KYZ101>103-105.
VA...Flood Watch until 8 AM EST this morning for VAZ003-004.
&&
SYNOPSIS...KH/SL
NEAR TERM...KH/ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...LTC
CLIMATE...Hazardous weather outlook, Feb 16, 2:51 PM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
251 PM EST Thu Feb 16 2023
WVZ027>030-039-515>523-525-526-172000-
Clay-Braxton-Gilmer-Lewis-Upshur-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
251 PM EST Thu Feb 16 2023
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds of 30 to 40 mph can be expected through the day on
Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ031>034-040-524-172000-
Dickenson-Buchanan-Harrison-Taylor-McDowell-Wyoming-Barbour-
Southeast Pocahontas-
251 PM EST Thu Feb 16 2023
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Gusty winds of 25 to 35 mph can be expected through this evening.
Showers and thunderstorms may contain strong gusty winds and heavy
downpours. Strong rises on area creeks and streams, and localized
minor flooding is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds of 30 to 40 mph can be expected through the day on
Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ083>087-WVZ005>009-013>019-024>026-172000-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-
251 PM EST Thu Feb 16 2023
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-WVZ010-011-020-172000-
Perry-Morgan-Athens-Washington-Pleasants-Tyler-Doddridge-
251 PM EST Thu Feb 16 2023
This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Gusty winds of 25 to 35 mph can be expected through this evening.
Isolated severe storms are possible today, particularly in the late
afternoon through evening hours. Damaging winds are the primary
threat.
In addition, heavy downpours can be expected with storms. Strong
rises may occur on local creeks and streams, and minor localized
flooding will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Feb 16, 8:45 PM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
845 PM EST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM DEBRIS FLOW CLAY 38.46N 81.08W
02/16/2023 CLAY WV PUBLIC
HUGE SLIP RIGHT BEFORE BUFFALO VALLEY
BAPTIST CHURCH AT 2727 TRIPLETT RIDGE ROAD.
&&Local storm report, Feb 16, 8:47 PM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
847 PM EST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM FLOOD 2 NNW KERMIT 37.86N 82.42W
02/16/2023 WAYNE WV PUBLIC
STREET FLOODING.
&&Local storm report, Feb 16, 10:21 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1021 PM EST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM FLOOD 8 NNE CARTER CAVES STAT 38.48N 83.07W
02/16/2023 GREENUP KY DEPT OF HIGHWAYS
THREE PRONG ROAD NEAR BUBBLE RIDGE WOLFE
ROAD BLOCKED DUE TO FLOODING.
&&Local storm report, Feb 16, 10:30 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1030 PM EST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM FLOOD 7 NE CARTER CAVES STATE 38.45N 83.02W
02/16/2023 GREENUP KY DEPT OF HIGHWAYS
BIG LOST CREEK ROAD NEAR SHAWS BRIDGE ROAD
BLOCKED DUE TO FLOODING.
&&Local storm report, Feb 17, 1:11 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
111 AM EST FRI FEB 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLOOD 1 NE CHAPMANVILLE 37.99N 82.00W
02/16/2023 LOGAN WV 911 CALL CENTER
FLOODING REPORTED ALONG PERRY BRANCH ROAD.
&&
JLBLocal storm report, Feb 17, 1:15 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
115 AM EST FRI FEB 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLOOD 6 WSW CHAPMANVILLE 37.93N 82.11W
02/16/2023 LOGAN WV 911 CALL CENTER
FLOODING REPORTED ALONG BROWNS RUN ROAD.
&&
JLBFlood, Dickenson
- When
- February 17, 1:15 AM EST to 11:30 AM EST
- Where
- Dickenson County, 1.77 mi NNW of Omaha to 1.52 mi W of Fremont
- Cause
- Heavy Rain
- Property damage
- $250
- Reported by
- River/Stream Gage
- Coordinates
- 37.123, -82.443
Shortly after midnight on February 17th, the Cranes Nest River in Clintwood rose above its 11 foot bankfull level. The river remained its banks through the late morning hours that day, cresting at 12.09 feet in the process. This resulted in minor flooding along low spots on Cranes Nest River Camp road leading up to the campground.
Thunderstorm Wind, Buchanan
- When
- February 17, 3:46 AM EST
- Where
- Buchanan County, 0.55 mi E of Pearly
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 37.280, -82.140
A tree was blown down near Route 604 in Pearly.
Flood, Dickenson
- When
- February 17, 4:23 AM EST to 1:54 PM EST
- Where
- Dickenson County, 0.5 mi SE of Norland to 0.34 mi SSE of Norland
- Cause
- Heavy Rain
- Property damage
- $250
- Reported by
- River/Stream Gage
- Coordinates
- 37.165, -82.524
The Pound River in Norland rose above its 8 foot bankfull level around dawn on the morning of February 17th. The river crested just below 9 feet a few hours later and returned to its banks the same afternoon. While the river was out of its banks, several sections of Camp Creek Road around the community were under water.
Flood, Buchanan
- When
- February 17, 8:45 AM EST to 1:48 PM EST
- Where
- Buchanan County, 0.44 mi NE of Grundy Muni to 0.47 mi NNE of Vansant
- Cause
- Heavy Rain
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 37.234, -82.114
Local roads in and around Vansant observed high water issues for a period of time.
Flood, Buchanan
- When
- February 17, 9:30 AM EST to 1:30 PM EST
- Where
- Buchanan County, 2.01 mi SSE of Leemaster to 1.38 mi ENE of Venia
- Cause
- Heavy Rain
- Property damage
- $250
- Reported by
- Law Enforcement
- Coordinates
- 37.152, -82.120
Several roads in the southeastern portions of Buchanan County were closed for a period of time due to flooding. These included Route 622, Route 600, and Route 657 near the town of Davenport.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Georgia, February 17, 2023EF1 · 2 events
- Heavy Snow and Winter Weather in Maine, February 17, 20237 events
- Dense Fog in Pennsylvania, February 17, 20236 events
- Dense Fog in New Jersey, February 17, 20233 events
- Flooding in Virginia, February 17, 2023$10,000 · 3 events
- Astronomical Low Tide in Louisiana, February 17, 20232 events
- Flash Flooding in Hawaii, February 17 to 19, 20232 events
- Astronomical Low Tide in Texas, February 17, 20231 event
- Blizzard in Alaska, February 17, 20231 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, February 17, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075594, 1074924, 1075595, 1074920, 1074921.